Format

Send to

Choose Destination
J Am Vener Dis Assoc. 1976 Dec;3(2 Pt 2):172-6.

Adverse reactions in syphilis therapy.

Abstract

Reactions related to treatment of syphilis may be due to treponemal infection, therapy, or to the interaction of these. In this review I discuss the Jarisch-Herxheimer (J-H) reaction and the therapeutic paradox. Antibiotic side effects are not unique among patients treated for syphilis; therefore, readers are referred elsewhere for reviews of major antibiotic side effects. J-H reactions are acute, transient episodes with manifestations occurring both systemically and at local sites of treponemal concentration. These reactions are related to the rapid destruction of treponemes by various therapeutic agents. In this review, I suggest that J-H reactions may be significant only in syphilitic paresis, pregnancy complicated by syphilis, and when local inflammation can cause serious functional compromise, as with second or eighth cranial nerve involvement. Many workers use prednisone in conjunction with penicillin in some or all of these situations. However, the efficacy of corticosteroids has not been evaluated for such problems in clinical trials. Therefore, the use of prednisone can be supported only in very selected situations and for short duration (ie, 2 days). Therapeutic paradox, which is clinical worsening despite cure of infection, is said to result from scar formation after rapid treponemal destruction by therapeutic agents. The therapeutic paradox does not appear of great significance. Futhermore, no methods to prevent such reactions are generally advocated.

PMID:
1010785
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center